Last Updated on
By Leslie (Bio below)
The term “Eczema” is characterized by a general inflammation of the skin, and covers a broad range of various forms of dermatitis – atopic, contact, xerotic, seborrhoeic, nummular, discoid, venous eczema etc. The typical default treatment (and gold standard) for such generic cases of Eczema is through the prescription and usage of topical corticosteroids. Topical steroid creams provide symptomatic relief of eczematous symptoms – i.e. itchiness, inflammation, weeping, oozing, crusting. As topical steroids treat only the surface symptoms, patients are often encouraged to seek and fix the root cause of their dermatitis. More often than not, when patients eliminate their exposure to the very allergens that cause their dermatitis, their symptoms reside and they do not require additional usage of topical steroids to manage their conditions.
However, what happens if patients fail to identify and fix their underlying root cause that is causing their dermatitis, and continue to rely on topical steroids to manage their conditions for a prolonged period of time?
Then, the possibility of steroid induced dermatitis arises. This occurs when the very medication that is treating your symptoms becomes harmful to your skin. In medical terms, we call it iatrogenics.
We have to understand that there are benefits and negatives when we use topical steroids on our skin. The benefit is that topical steroids, possessing immunosuppressive and vasoconstrictive properties, are very effective in soothing our eczematous inflammatory symptoms. This gives the patients temporary relief so that they can function normally, and hopefully; address the root cause of their skin problem. However, the costs of using topical steroids are that they cause atrophy and damage to your skin barrier with long term use. The implication is that your skin becomes overly sensitive to all external stimulation due to the skin barrier damage. Patients incur this risk when they use topical steroids for a long cumulative period.
The correct treatment then, for steroid-induced eczema, is the cessation of application of topical steroids. This has two effects – first, to prevent additional damage done to the skin layer; second, to allow natural recovery of atrophied skin layer. While this happens, it is also important to note that the original Eczema condition (due to the underlying root causes) may still persist.
Therein lies the dilemma – how do I know if my skin condition is due to my inherent eczema or due to steroid induced eczema? The treatment for the two conditions varies significantly.
The bigger problem occurs when patients are unaware of steroid-induced skin conditions. They continue to use the wrong treatment by applying topical steroids over a long period of time and without a break. This leads to topical steroid dependence (commonly known as topical steroid addiction). Patients find themselves needing stronger and higher dosages of topical steroids in order to keep their inflammation down. They need to apply them regularly because if they stop, the inflammation resurfaces due to the absence of immunosuppressive and vasoconstrictive properties of topical steroids. By this stage, the skin, so damaged through the usage of topical steroids, becomes very sensitive to any external stimulant or allergen. Further continued usage of topical steroids could eventually lead to severe systemic side effects – damaging of the Hypothalamic-pituitary-adrenal (HPA) axis and adrenal cortex insufficiency. Such body-wide systemic side effects include: fatigue, weakness, tiredness, low blood pressure, cardiovascular collapse, nausea, lowered response to stress, insomnia, anxiety, depression, Addison’s disease and Cushing’s syndrome.
The key to treating any illness is to identify and address the root cause(s). For both conditions (inherent eczema and steroid-induced eczema), one root cause is constant – identifying and addressing the trigger factors that is causing the inherent eczema, so that your condition is managed and to stop one condition from leading to another. However, the secondary root cause for patients suffering from steroid-induced eczema or topical steroid addiction is to properly identify that topical steroids are causing harm to your skin and body, and the way to address it is the complete cessation of topical steroids application.
Bio: Leslie is the author of Saynototopicalsteroids.com. His childhood eczema persisted into his adulthood, and he had managed his conditions with topical steroids, which eventually led to topical steroid addiction. Follow his recovery process by connecting with him via Facebook and Twitter.